Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Choosing Your MedsChoosing Your Meds
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


low cd4 low viral load
Jul 28, 2007

Hi I was diagnosed with HIV a year ago and was told i had a sc4 of 230 and viral load of 30000 over all % was 31. My cd4 three mouths latter went up to 450 and the other tests stayed the same. Yesterday the results show a drop in cd4 to 311 and overall % to 23 viral load has fallen to 8000. Why would i have a low viral load but appear to have a fast decreasing CD4 count? I am at this time not yet on treatmeant and my docter still thinks it is not yet time to start what would your advise be? THank you

Response from Dr. Young

Thank you for your post.

Let me say this again. Just because one has a low viral load does not preclude having CD4 declines (even rapid ones). The trends that we speak of here are the average of many-- hence, it's not unusual at all to see exceptions to the rule.

Your viral load of 8000 is still plenty to cause CD4 decline. The real issue is what to do when your CD4s decline and you've got what appears to be confirmation of either absolute or CD4 percentages that are in a range when starting treatment is to be considered.

While your doctor doesn't think it's yet time, nor do I think that it's necessary, I do think that if you average all of your counts and percentages (to account for all of the day to day variability), you'd reach the conclusion that the time to start is soon.

In the end, this waiting game might delay treatment by a few months, but it's my opinion that waiting for what? Waiting only to increase one's risk of having a HIV complication or increasing the odds that when treatment is started that you will have a side effect. Today's medicines are very well tolerated by the vast majority of persons- so much so that I insist that my patients have the goal of a treatment that has no side effects or interference with daily activities.

Hope this helps, BY



Previous
Re: CONTEMPLATING A CHANGE IN MEDS
Next
Should I be starting Atripla as a first option?

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement